Welcome to MedSmarter’s USMLE Style Question Break Down of the Week. For those preparing for the USMLE Step 1, this week we break down a high-yield Endocrinology question. As always you want to begin with reading the last sentence of the vignette first to get an understanding of what the question is asking for.
Question Break Down of the Week:
A 30-year-old patient comes to the physician due to a bump in her neck. A physical examination reveals a solitary thyroid nodule. Laboratory studies show an increased serum calcitonin level and a pentagastrin-induced rise in the secretion of calcitonin. A biopsy confirms the presence of carcinoma. The patient is scheduled for a total thyroidectomy. Which of the following is a potential complication of this treatment?
E) Renal Osteodystrophy
The correct answer choice is D: Hypoparathyroidism can occur if all of the parathyroid glands are accidentally removed during total thyroidectomy. Hypoparathyroidism can lead to hypocalcemia and hyperphosphatemia. Symptoms of hypocalcemia include tingling of the lips and digits and muscle spasms. Individuals with hypocalcemia also have a positive Chvostek’s sign (tapping of the facial nerve causes contraction of the facial muscles) and a positive Trousseau’s sign (occlusion of the brachial artery in the upper arm causes a carpal spasm).
Did you think the answer was different?
Did you think that the correct answer choice was other than D? You can view this video for a deeper discussion of why A, B, C, and E were not the correct answer choices.
Learn to correctly answer basic science knowledge questions and prepare to take your USMLE Step 1 exam. The MedSmarter roadmap will make your journey to becoming a practicing physician in the United States as painless as possible.